The Executive Director of the New Zealand Drug Foundation Ross Bell has issued a warning regarding the extreme dangers of taking synthetic substances after a video was posted online of a man and a woman in a ‘zombie-like’ state.
A family member posted the video to Facebook and wrote that he believed the pair had taken “bath salts which is synthetic stimulants but it could be spice which is synthetic marijuana. Either way both do the same thing.”
Ross Bell told Te Kāea that it was difficult to tell from the video exactly what the pair had been taking.
He said, “What we have at the moment on the black market is a whole range of new and very dangerous drugs and particularly in combination with alcohol these things can be really dangerous.
“We have had a death in New Zealand from one of these new substances and so people need to be careful about what they are taking and when you come across a situation like that, particularly when someone is vomiting you know people can die from asphyxiation from vomiting.”
The video has been viewed over 800 thousand times and shared over 12 thousand times on Facebook and the family member filming expresses extreme concern over the pair's behavior.
Bell says, “The issue here is people not knowing what they are taking and taking much higher doses than what is really safe- and the bottom line is, because these substances are all quite new, they’ve only been on the black market for a few years. Researchers and health people don’t have a good sense of what the long-term effects are and a lot of what we learn is from users themselves.”
The New Zealand Drug Foundation is working on improving and increasing the amount of information available to the general public regarding the impacts of using synthetic drugs and any new drug being introduced to the black market.
To view the full story click here